Dense Fog, Page
- When
- May 2, 1:35 AM EST to 5:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
LUA reported reduced visibilities of one quarter mile or less.
East flow ahead of a warm front lifting slowly north across the Mid-Atlantic led to increased moisture in the lower levels. Portions of the Shenandoah Valley saw this moisture trapped, resulting in patchy dense fog.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
East flow ahead of a warm front lifting slowly north across the Mid-Atlantic led to increased moisture in the lower levels. Portions of the Shenandoah Valley saw this moisture trapped, resulting in patchy dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 1, 8:00 PM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 900 PM EDT SUN MAY 1 2016 .SYNOPSIS... A FRONT WILL REMAIN STATIONARY ACROSS THE AREA THROUGH TONIGHT THEN LIFT NORTH AS A WARM FRONT MONDAY. A COLD FRONT WILL SLOWLY MOVE THROUGH MONDAY EVENING WITH MULTIPLE SURFACE WAVES MOVING ACROSS THE AREA. ANOTHER COLD FRONT IS EXPECTED TUESDAY NIGHT AND HIGH PRESSURE WILL BRIEFLY RETURN FOR WEDNESDAY. LOW PRESSURE MAY IMPACT THE AREA THURSDAY AND FRIDAY BEFORE HIGH PRESSURE RETURNS DURING THE WEEKEND. && .NEAR TERM /THROUGH MONDAY/... A STATIONARY FRONT REMAINS DRAPED FROM WESTERN MARYLAND THROUGH THE SHENANDOAH VALLEY INTO NORTH CAROLINA. A COOL EASTERLY FLOW WILL CONTINUE FOR AREAS NORTH AND EAST OF THE BOUNDARY...RESULTING IN LOW CLOUDS ALONG WITH OCCASIONAL DRIZZLE AND AREAS OF FOG. FOG MAY BE DENSE... ESPECIALLY ACROSS HILLTOPS AND HIGHER ELEVATIONS. A DENSE FOG ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA OVERNIGHT. CONFIDENCE IS TOO LOW FOR AN ADVISORY AT THIS TIME WITH CONCERN BEING THAT THE STRATUS DECK MAY PREVENT WIDESPREAD VSBYS AT OR BELOW ONE-QUARTER MILE. A FEW SHOWERS AND THUNDERSTORMS HAVE POPPED UP NEAR AND TO THE SOUTH AND WEST OF THE BOUNDARY OVER THE SHENANDOAH VALLEY AND POTOMAC HIGHLANDS. THIS ACTIVITY WILL SPREAD EAST THROUGH THE REST OF THE CWA LATE THIS EVENING INTO THE OVERNIGHT HOURS. HOWEVER...IT SHOULD WEAKEN AS IT MOVES INTO THE COOLER AIR. MORNING LOW CLOUDS AND FOG WILL GRADUALLY ERODE MON MORNING WITH TEMPS RISING INTO THE 70S AS WARM FRONT LIFTS INTO PA. SOME DESTABILIZATION IS LIKELY TO TAKE PLACE IN THE AFTERNOON WITH SCT SHOWERS AND T-STORMS EXPECTED. BEST INSTABILITY IS EXPECTED OVER THE SRN HALF AND EAST OF THE BLUE RIDGE WHERE CDFNT WILL NOT CLEAR THOSE AREAS UNTIL EVENING. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THESE AREAS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. && .SHORT TERM /MONDAY NIGHT/... MOISTURE ADVECTION CONTINUES MON NIGHT IN SOUTHWEST FLOW AHEAD OF 700-500 MB WAVE. MULTIPLE SFC WAVES ARE EXPECTED TO CROSS THE AREA MON NIGHT ALONG SLOW MOVING BDRY TO BRING ANOTHER ROUND OF MDT PRECIP. && .LONG TERM /TUESDAY THROUGH SUNDAY/... ANOTHER IN A SERIES OF LOW PRESSURE WAVES WILL CROSS THE AREA TUESDAY...THEN DEPART TO THE NORTHEAST TUESDAY NIGHT INTO WEDNESDAY AS A STUBBORN FRONT REMAINS DRAPED OVER THE AREA. A LARGE/COLD UPPER LOW WILL DIVE OUT OF CANADA STRAIGHT SOUTH TO OVER THE MID-ATLANTIC THURSDAY...THEN SLOWLY PIVOT OFF TO THE EAST THROUGH FRIDAY LEADING TO A CONTINUATION OF UNSETTLED WEATHER. MODELS ARE MODEST WITH INSTABILITY IN SOUNDINGS AT THIS TIME BUT COULD SEE AN INCREASING TREND GIVEN THE COLD AIR ALOFT IF FLOW TAKES ON A MORE SOUTHERLY/WARM COMPONENT IN THE LOW-LEVELS WEDNESDAY. AFTER THIS UPPER LOW LIFTS OUT...A LARGE AREA OF HIGH PRESSURE WILL BEGIN BUILDING JUST OFF THE SOUTHEAST COAST LEADING TO A STRONG WARMING TREND BEGINNING OVER THE WEEKEND. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... AN EASTERLY FLOW WILL RESULT IN MORE LOW CLOUDS ALONG WITH DRIZZLE AND AREAS OF FOG. IFR/SUBIFR CONDITIONS ARE EXPECTED OVERNIGHT INTO MONDAY MORNING. FOG MAY BE DENSE OVERNIGHT WITH VSBYS AROUND ONE-QUARTER MILE POSSIBLE. A FEW SHOWERS AND PERHAPS AND ISOLATED THUNDERSTORM WILL PASS THROUGH THE TERMINALS LATE THIS EVENING. CONFIDENCE FOR THUNDER IS TOO LOW TO MENTION IN THE TAFS AT THIS POINT...BUT WILL HAVE TO BE MONITORED. LOW CLOUDS AND FOG WILL LIFT MONDAY MORNING. SCT T-STORMS EXPECTED MONDAY AFTERNOON AND EVENING WITH ANOTHER ROUND OF MDT RAIN MON NIGHT. SUB-VFR PSBL TUE-WED IN ANY LWR CIGS/SHWRS W/ FRONT STALLED NEARBY. WINDS GENERALLY ELY 10 KTS. && .MARINE... WINDS GENERALLY BELOW SCA BUT GUSTY NEAR T-STORMS ESPECIALLY MON AFTERNOON MIDDLE AND LOWER PORTIONS OF POTOMAC AND CHES BAY. A WEAK PRESSURE GRADIENT WILL PREVAIL OVER THE WATERS WITH A FRONT STALLED NEARBY...LEADING TO GUSTS THAT SHOULD STAY LARGELY BELOW SMALL CRAFT ADVISORY LEVELS DURING THE MIDDLE OF THE WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...LFR NEAR TERM...BJL/LFR SHORT TERM...LFR LONG TERM...DFH AVIATION...BJL/LFR/DFH MARINE...BJL/LFR/DFH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1224 AM EDT MON MAY 2 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1224 AM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA OVERNIGHT. GUSTY WINDS ARE POSSIBLE ON THE WATERS. AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP LATE TONIGHT INTO MONDAY MORNING. A DENSE FOG ADVISORY MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-021030- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1224 AM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP LATE TONIGHT INTO MONDAY MORNING. A DENSE FOG ADVISORY MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 PM EDT SUN MAY 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 2 SE BUNKER HILL 39.31N 78.03W
05/01/2016 M0.75 INCH BERKELEY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1603751
BJLThe national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
LUA reported reduced visibilities of one quarter mile or less.
CHO reported reduced visibilities of one quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638391, 638390.